Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Grand Forks, ND

June 14, 2018Cavalier County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2018, 10:42 PM CDT for Cavalier County, Ramsey County, North Dakota. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2018, 10:42 PM CDT (03:42 UTC)
Expired
Jun 14, 2018, 11:15 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cavalier County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 154 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 10:44 PM CDTHAIL 17 Ssw Munich, NDHEAVY RAIN AND A FEW LARGE HAIL. SEVERAL LARGER TREE BRANCHES BROKEN DOWN AS WELL.
Jun 14, 10:44 PM CDTHAIL 18 Ssw Munich, NDHEAVY RAIN AND A FEW LARGE HAIL. SEVERAL LARGER TREE BRANCHES BROKEN DOWN AS WELL.
Jun 14, 10:45 PM CDTHAIL 15 Se Calio, NDPUBLIC ESTIMATED ONE INCH HAIL. TIME ESTIMATED FROM RADAR.
Jun 14, 11:25 PM CDTHAIL 15 Wsw Hampden, NDA COUPLE MINUTES OF DIME TO QUARTER SIZED HAIL AND A QUICK HALF INCH OR RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 8:32 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2531 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

793 
WUUS53 KFGF 150342
SVRFGF
NDC019-071-150415-
/O.NEW.KFGF.SV.W.0041.180615T0342Z-180615T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1042 PM CDT THU JUN 14 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cavalier County in northeastern North Dakota...
  North central Ramsey County in northeastern North Dakota...

* Until 1115 PM CDT.

* At 1042 PM CDT, a severe thunderstorm was located near Alsen, or 23
  miles southwest of Langdon, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Alsen around 1050 PM CDT.
  Hampden around 1100 PM CDT.
  Derrick around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Grand Forks.

&&

A Tornado Watch remains in effect until 200 AM CDT for northeastern
North Dakota.

LAT...LON 4853 9897 4869 9884 4859 9833 4837 9858
TIME...MOT...LOC 0342Z 299DEG 19KT 4857 9881 

HAIL...1.50IN
WIND...60MPH
 
$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:45 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 14, 8:45 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
845 PM CDT Thu Jun 14 2018

.UPDATE...
Issued at 842 PM CDT Thu Jun 14 2018

Tornado Watch has been issued for the northwestern 6 counties in
ND through 2am. Line of intense convection approaching the western
FA will continue to bring all modes of severe including heavy
rainfall.

UPDATE Issued at 654 PM CDT Thu Jun 14 2018

Capping to the west main question mark in determining coverage and
placement of storms tonight. A few CAMs suggest elevated activity
across SD lifting into the SE FA late this evening with primarily
a wind threat. More robust convection with severe activity west
along the Canadian border north of Minot producing significant
hail will be watched closely. HopWRF 18Z runs, seemingly handling
current activity well, bring this activity into Towner county
around 9pm. All severe modes appear possible with this activity.
Then coverage expands and pushes east into the northern valley
from 11pm to 1am and NW MN into the 2 to 3am time frame.

&&

.SHORT TERM...(This evening through Friday)
Issued at 344 PM CDT Thu Jun 14 2018

Severe thunderstorm potential will be the main challenge for the
period.

Elevated thunderstorm on the northern edge of the cap has
continued to truck along just east of Minot, so some isolated
thunderstorm activity will be near our western border in the next
hour or so. Additional elevated showers have started to develop
over the southern counties as a weak lead shortwave and some warm
air advection move through. Included some POPs for both of these
areas of precip, but the main thunderstorm threat will be later
tonight as we get more heating to erode the cap and the main
upper trough gets closer to northwestern ND. Mixed layer CAPE
under the cap is around 2000-3000 J/kg, and effective bulk shear
is in the 50-70 kt range. Supercells will be possible across
northwestern and north central ND into Canada, the question is if
storms will still be discrete and still severe as they move into
our counties later tonight. CAMs have some consolidation and some
wind threat of up to 75 mph will be possible as these storms move
into our region between 10 and midnight.

More thunderstorm development is possible in the next few hours further
south over western SD, where the cap has started to erode over
the higher terrain. However, the deep layer bulk shear is a bit
less and the 19Z UNR hodograph does not have the classic supercell
curve that the BIS supplemental sounding did. Some of the CAMS
have the storms firing over western SD into southwestern ND
developing into an MCS and pushing into our southern counties
later tonight. Additional winds of 60 mph or more will be possible
across our southeastern CWA. Will have to watch for heavy
rainfall with these storms. The short range models do not have a
huge amount, but there is the possibility of training cells and
PWAT values are around 1.5 inches across our south.

The thunderstorms will exit out of our eastern CWA during the
early morning hours. The surface trough axis and cold front will
have pushed eastward and will be over our eastern counties by the
time we start afternoon heating again. Additional thunderstorm
development will be possible in the eastern tier, and some
scattered severe storms are not out of the question, although much
will depend on how convection tonight plays out. Conditions
further west will be more quiet tomorrow with highs in the 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 344 PM CDT Thu Jun 14 2018

00Z Sat - 00Z Mon

Upper level ridge was located over the southeast states and a trough
was located over the western states.

Heavy rain will be the threat for this period mainly in the southern
Red River Valley. Cold front is expected to be along a line from BDE
to Wahpeton by Fri evening. Cold front is forecast to stall across
the far southeast zones Sat. An upper level short wave is expected
to move along the front Sat and produce rain over the southeast
zones. Also a secondary cold front will move southeast out of Canada
late Fri night and move into the southeast zones by Sat afternoon as
surface high pressure builds in from Canada. Front remains stalled
over the southeast zones Sat night with another short wave moving
along the front.

Remains of tropical storm Bud will roll through the area Sun/Sun
night with another round of rain over the southeast zones. Cold
front finally moves south out of the area Sun night.

Precipitable water remains between 1.5 and 2 inches over the
southeast zones from Sat through Sun night. precipitable water
will run 2 to 3 standard deviations above normal this period.

Mon - Thu

Upper level ridge over the southeast states shifts a little south
during this period. Short wave moves through on Mon. Pattern changes
to northwest flow aloft and remains in northwest flow through the
period and a much drier pattern. Short waves are expected to move
through. Only light showers are expected at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 654 PM CDT Thu Jun 14 2018

SE winds gusting will gradually decrease into the evening. Will
continue to monitor thunderstorm threats for all TAF sites
through the overnight as uncertainty in hitting any site remains
low. Activity exits the area by dawn with VFR conditions expected
Friday with winds around 10 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...JR
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Jun 14, 5:51 AM CDT, 16 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
551 AM CDT Thu Jun 14 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
551 AM CDT Thu Jun 14 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected to develop over central North
Dakota this afternoon. This activity is expected to develop into
several thunderstorm clusters that will move across eastern North
Dakota and northern Minnesota this evening and overnight.
Initial threats include hail to 2 inches or larger, winds to 75
mph, and the possibility of a tornado. As the activity spreads
east threats will be one inch hail and winds to 75 mph. Localized
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong or severe thunderstorms will be possible Friday
afternoon and evening across parts of the southern Red River
Valley mainly south of Highway 10. Hail to one inch and 60 mph
winds are the main threats if storms develop.

A prolonged period of showers and thunderstorms are possible
Saturday through Sunday night for parts of the region. Due to
the widespread and potentially heavy nature of this rain event
there may be an increased risk for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 14, 6:44 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 W LANGDON             48.76N 98.50W
06/14/2018  E1.50 INCH       Cavalier           ND   TRAINED SPOTTER

            HAILSTONES RANGED FROM 1 INCH TO 1.5 INCHES. TIME
            APPROXIMATE.

&&

HOPKINS
Local storm report, Jun 14, 6:59 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
659 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 NW EGELAND            48.67N 99.16W
06/14/2018  E1.75 INCH       Towner             ND   PUBLIC

            PUBLIC REPORTED PEA TO GOLF BALL SIZED HAIL. TIME
            ESTIMATED BY RADAR.

&&

AMOORE
Local storm report, Jun 14, 7:13 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
713 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             14 W LANGDON            48.76N 98.68W
06/14/2018  M2.00 INCH       Cavalier           ND   PUBLIC

            SOCIAL MEDIA POST RELATED THROUGH LOCAL MEDIA SHOWS LARGE
            2 INCH HAIL STONES NEXT TO RULER.

&&

AMOORE
Local storm report, Jun 14, 10:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1027 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     1 W ROCKLAKE            48.79N 99.27W
06/14/2018                   Towner             ND   PUBLIC

            STEEL GRAIN BINS BLOWN DOWN ALONG WEST SIDE OF LAKE. TIME
            ESTIMATED BASED ON RADAR.

&&

GGUST
Local storm report, Jun 14, 10:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1029 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TSTM WND DMG     ROCKLAKE                48.79N 99.25W
06/14/2018                   TOWNER             ND   PUBLIC

            REPORT OF TREES BLOWN DOWN AROUND TOWN. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST
Local storm report, Jun 14, 10:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1035 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             MUNICH                  48.67N 98.83W
06/14/2018  E1.00 INCH       CAVALIER           ND   TRAINED SPOTTER

&&

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:54 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner66 min
Jun 14, 9:17 PM CDTTornado Warning Tornado observedFGFCavalier, Towner43 min
Jun 14, 9:51 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner39 min
Jun 14, 9:56 PM CDTTornado WarningFGFCavalier, Ramsey, Towner49 min
Jun 14, 10:29 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner46 min
Jun 14, 11:06 PM CDTSpecial Weather StatementFGFPembina24 min
Jun 14, 11:11 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey49 min
Jun 14, 11:15 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh45 min
Jun 14, 11:34 PM CDTSpecial Weather StatementFGFPembina56 min
Jun 14, 11:57 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey, Walsh48 min
Jun 14, 11:59 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh46 min
Jun 15, 12:17 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom28 min
Jun 15, 12:35 AM CDTSpecial Weather StatementFGFPembina40 min
Jun 15, 12:40 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh42 min
Jun 15, 12:44 AM CDTSpecial Weather StatementFGFCass31 min
Jun 15, 1:01 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent44 min
Jun 15, 1:17 AM CDTSpecial Weather StatementFGFCass43 min
Jun 15, 1:21 AM CDTSpecial Weather StatementFGFWalsh54 min
Jun 15, 1:55 AM CDTSevere Thunderstorm WarningFGFCass34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.